Montana, 2009

Winter Storm and Heavy Snow in Montana, March 15 to 16, 2009

March 15 to 16, 2009 · NWS MSO · 3 events in 3 counties and zones

A vigorous storm system brought snow to portions of western Montana. Snow levels remained above valley elevations initially, but the lower elevations of northwest Montana saw light accumulations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A vigorous storm system brought snow to portions of western Montana. Snow levels remained above valley elevations initially, but the lower elevations of northwest Montana saw light accumulations. Local gusty west to southwest winds increased as the jet stream pushed through the area, creating areas of reduced visibility in blowing snow. Snow accumulations in the lower elevations ranged from three to five inches, while higher terrain received eight to twelve inches of new snow. Wind gusts between thirty and forty miles per hour were not uncommon with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 14, 8:24 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 14, 8:24 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
924 PM MDT SAT MAR 14 2009

...MODERATE TO HEAVY SNOW TO IMPACT MOUNTAIN PASSES LATE TONIGHT
THROUGH MONDAY...

.DISCUSSION...FORECAST UPDATE THIS EVENING IS BASED UPON ADJUSTMENT
OF THE ONSET OF SNOW IMPACTING THE AREA MAINLY LATER THAN SOONER AS
A STRONG JET STREAM ENTERING THE PACIFIC NORTHWEST CONTINUES TO
DIG TO THE SOUTHEAST INTO OREGON. THIS DIGGING JET IS SLOWING THE
PROGRESS OF PRECIPITATION INTO IDAHO AND WESTERN MT. ANOTHER ISSUE
TO COMPLICATE WINTER WEATHER HIGHLIGHTS TONIGHT THROUGH SUNDAY
EVENING IS SNOW LEVELS. WITH THE EXCEPTION OF EXTREME NORTHWEST MT
WHERE ENOUGH COLD AIR EXISTS TONIGHT TO HAVE SNOW IN THE LOWER
VALLEYS THROUGH MIDDAY SUNDAY...ELSEWHERE SNOW LEVELS WILL HOVER
AROUND 4500 TO 5000 FEET WITH LITTLE SNOW ACCUMULATIONS EXPECTED.
GUSTY SOUTHERLY WINDS ARE EXPECTED TO DEVELOP SUNDAY AS THE JET
STREAM BEGINS TO CROSS OVER IDAHO AND WESTERN MT. LASTLY...AS THE
STRONG COLD FRONT PUSHES THROUGH THE AREA SUNDAY NIGHT INTO
MONDAY...WINTER WEATHER CONDITIONS WILL DEVELOP IN ALL AREAS.
MARIAS PASS LOOKS TO GET THE BRUNT OF THIS SYSTEM WITH VERY STRONG
WESTERLY WINDS AND HEAVY SNOW. HOWEVER...LOOKOUT AND LOLO PASSES
ALSO HAVE THE POTENTIAL TO SEE HEAVY SNOW AS WELL. STAY TUNED AS
THIS SYSTEM IS STRONG ENOUGH TO IMPACT ALL MOUNTAIN PASSES OF
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH MONDAY.

&&

.AVIATION...CONSISTENT MID LEVEL CEILINGS AND SOME LIGHT
PRECIPITATION WILL DEVELOP BY EARLY THIS EVENING ACROSS NORTHERN
IDAHO AND FAR NORTHWEST MONTANA. LOWERING CEILINGS...TERRAIN
OBSCURATION...AND OCCASIONAL MVFR VISIBILITIES WILL CONTINUE
OVERNIGHT...PERSISTING THROUGH SUNDAY AS A MOIST SYSTEM PUSHES
THROUGH THE AREA. IN ADDITION...STRONG WINDS WILL DEVELOP
THROUGHOUT THE DAY SUNDAY IN ADVANCE OF A STRONG COLD FRONT
APROACHING FROM WASHINGTON.

&&

.PREV DISCUSSION... /ISSUED 239 PM MDT SAT MAR 14 2009/

DISCUSSION...A VIGOROUS PACIFIC STORM IS APPROACHING THE NORTHERN
ROCKIES...BUT MAY BE PROGRESSING JUST A LITTLE SLOWER THAN WAS
PREVIOUSLY EXPECTED. CLOUD COVER AND LIGHT PRECIPITATION ON THE
LEADING EDGE OF THE SYSTEM IS STARTING TO SHOW UP IN EASTERN
WASHINGTON AND THE PANHANDLE...BUT WILL NOT INTENSIFY MUCH UNTIL
THE THE SURFACE FRONT APPROACHES. THAT FEATURE IS STILL WEST OF
THE CASCADES. THE MOUNTAINS OF THE PANHANDLE AND FAR NORTHWEST
MONTANA WILL BEGIN SEEING MORE PERSISTENT SNOW EARLY THIS
EVENING...BUT WARM STARTING TEMPERATURES WILL KEEP ACCUMULATING SNOW
OUT OF THE VALLEYS UNTIL LATER TONIGHT. PRECIPITATION WILL SAG
SOUTH THROUGH THE EVENING...AND BEGIN TO ACCUMULATE IN THE
CLEARWATER AND CENTRAL BITTERROOT MOUNTAINS AROUND DARK.
OROGRAPHIC LIFT WILL SPREAD LIGHT SNOW TO THE MOUNTAINS ALONG THE
NORTHERN DIVIDE TONIGHT...BUT THE LARGE SCALE LIFT WILL REMAIN
CLOSER TO THE MONTANA/IDAHO BORDER. HOWEVER...THE LIFT THROUGH
THE EARLY PART OF THE EVENT DOES NOT LOOK LIKE A HEAVY SNOW
PRODUCER...BUT MORE OF A STEADY LIGHT TO MODERATE SNOWFALL.

A SECONDARY FRONT AND UPPER JET WILL MOVE OVER THE REGION SUNDAY
AFTERNOON. THIS COULD FURTHER INTENSIFY THE SNOW...AS WELL AS
INCREASE MOUNTAIN WINDS. THIS IS OF PARTICULAR CONCERN OVER THE
HIGHER IMPACT AREAS OF THE GLACIER PARK REGION...NAMELY HIGHWAY 2
FROM NEAR ESSEX TO MARIAS PASS. A WINTER STORM WATCH HAS BEEN
ISSUED FOR THAT AREA. IN THE WAKE OF THIS SECOND FRONT...THE FOCUS
OF THE PRECIPITATION WILL SLOWLY SAG SOUTH WITH THE UPPER LEVEL
JET. BY MONDAY...BEST CHANCES WILL BE OVER THE MOUNTAINS OF LEMHI
COUNTY AND SOUTHWEST MONTANA.

TUESDAY THROUGH SATURDAY...A PROGRESSIVE WESTERLY FLOW ALOFT WILL
BRING UNSETTLED WEATHER TO THE NORTHERN ROCKIES THROUGH NEXT
WEEKEND. NUMEROUS DISTURBANCES WILL COMBINE WITH PACIFIC MOISTURE
UNDER THIS FLOW PATTERN BRINGING ALMOST CONTINUOUS SNOW SHOWERS TO
THE HIGHER TERRAIN. IT WILL TAKE STRONGER SHORTWAVE TROUGH
FEATURES TO ALLOW FOR SHOWERS TO REACH MANY OF THE LARGER VALLEY
FLOORS...SO WILL CONTINUE TO MONITOR LATEST MODEL RUNS TO BETTER TIME
AND EVALUATE EACH FEATURE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 3 PM MDT SUNDAY FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM MDT MONDAY FOR
     WEST GLACIER REGION.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
     SUNDAY NIGHT FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WINTER WEATHER ADVISORY FROM 5 PM SUNDAY TO 11 AM PDT MONDAY FOR
     NORTHERN CLEARWATER MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM PDT
     SUNDAY FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...FELSCH
LONG TERM....KITSMILLER
AVIATION...DICKERSON
Hazardous weather outlook, Mar 14, 5:09 PM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
609 PM MDT SAT MAR 14 2009

IDZ010-151200-
EASTERN LEMHI COUNTY-
609 PM MDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

A PACIFIC WEATHER SYSTEM WILL PUSH INTO THE AREA LATER TONIGHT.
ACCUMULATING SNOW WILL BE CONFINED TO THE HIGHER ELEVATIONS...MAINLY
OVER LOST TRAIL PASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE PACIFIC WEATHER SYSTEM MOVES INTO IDAHO...GUSTY SOUTH WINDS
WILL DEVELOP SUNDAY IN ADVANCE OF A COLD FRONT. MOTORISTS
SHOULD BE ALERT TO GUSTY WINDS ESPECIALLY OVER HIGHER TERRAIN. ACCUMULATING
SNOW WILL BE SEEN OVER LOST TRAIL PASS. THE COLD FRONT IS EXPECTED
TO MOVE INTO LEMHI COUNTY MONDAY...LOWERING SNOW LEVELS TO THE
VALLEY FLOORS BY MONDAY EVENING. HAZARDOUS WINTER WEATHER DRIVING
CONDITIONS MAY BE SEEN AT ALL ELEVATIONS MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-151200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
509 PM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

A PACIFIC WEATHER SYSTEM WILL BE APPROACHING THE AREA TONIGHT. GUSTY
SOUTH WINDS UP TO 30 MPH WILL BE INCREASING OVER THE AREA FROM THE
WHITEBIRD GRADE SOUTHWARD OVERNIGHT. ACCUMULATING SNOW WILL BE
SEEN AFTER MIDNIGHT OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG SOUTH TO NORTH PRESSURE GRADIENT WILL DEVELOP SUNDAY
IN ADVANCE OF AN APPROACHING COLD FRONT. SOUTH WINDS WILL CONTINUE
TO INCREASE WITH WIND GUSTS OF 40 TO 50 MPH POSSIBLE FROM GRANGEVILLE
SOUTH BY SUNDAY AFTERNOON. THE COLD FRONT WILL PASS THROUGH THE AREA
LATE SUNDAY NIGHT INTO MONDAY WITH SNOW LEVELS LOWERING TO THE VALLEY
FLOORS. A BRIEF PERIOD OF HAZARDOUS WINTER WEATHER DRIVING CONDITIONS
MAY DEVELOP MONDAY MORNING WITH ACCUMULATING SNOW AND GUSTY WINDS.
THE CAMAS PRAIRIE AND THE WHITEBIRD GRADE MAY BE THE MOST IMPACTED
BY THIS PASSING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-043-151200-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
609 PM MDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A PACIFIC WEATHER SYSTEM WILL APPROACH THE AREA LATER TONIGHT BRINGING
A CHANCE OF SNOW MAINLY TO THE SEELEY LAKE REGION AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE PACIFIC WEATHER SYSTEM MOVES INTO THE AREA...GUSTY SOUTHERLY
WINDS WILL BE INCREASING OVER OPEN VALLEYS AND OVER THE MOUNTAIN PASSES
SUNDAY AFTERNOON. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING IN THESE AREAS. A COLD FRONT WILL PASS THROUGH
THE AREA LATE SUNDAY NIGHT INTO MONDAY. THE COMBINATION OF GUSTY
WINDS AND SNOW MAY CREATE LOCAL HAZARDOUS DRIVING CONDITIONS FROM
SNOW AND BLOWING SNOW THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, West Glacier Region

When
March 15, 1:00 AM MST to March 16, 9:43 AM MST
Where
West Glacier Region forecast zone
Reported by
Department of Highways
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

The Department of Transportation declared severe driving conditions on Highway 2 over Marias Pass due to blowing and drifting snow limiting visibility. Estimated snowfall totals ranged between three to seven inches, although such measurements were difficult due to strong winds gusting to near forty mph at times.

Winter Storm, Bitterroot / Sapphire Mountains

When
March 15, 7:00 PM MST to March 16, 7:24 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

Trained spotters in Sula and over Lolo Pass reported nine inches of new snow fall in a twelve hour period. In addition, periodic wind gusts between thirty five and forty five mph caused reduced visibility in blowing and drifting snow.

Heavy Snow, Butte / Blackfoot Region

When
March 16, 1:30 AM MST to 7:24 PM MST
Where
Butte / Blackfoot Region forecast zone
Reported by
Trained Spotter
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Storm spotters in Anaconda and around Georgetown Lake reported eight to twelve inches of new snow accumulations over at twelve hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160209, 160210, 160215.